Funnel Cloud, Wright
- When
- August 8, 5:23 PM CST to 5:25 PM CST
- Where
- Wright County, 0.85 mi NE of Buffalo
- Reported by
- Trained Spotter
- Coordinates
- 45.190, -93.890
During the late afternoon and early evening hours of Sunday August 8th, severe thunderstorms developed across the northern suburbs of the Twin Cities. Movement of the storms were very slow due to weak low level flow in the first 5000 ft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the late afternoon and early evening hours of Sunday August 8th, severe thunderstorms developed across the northern suburbs of the Twin Cities. Movement of the storms were very slow due to weak low level flow in the first 5000 ft. Most of the thunderstorms were outflow dominant and caused mainly downburst wind damage, and a few reports of funnel clouds in the western suburbs. The storms drifted to the southeast into west-central Wisconsin and caused a severe wind gusts, along with a few funnel cloud reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 8, 12:42 PM CST, 4 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 142 PM CDT SUN AUG 8 2010 .DISCUSSION... MAIN FORECAST CONCERNS DEAL WITH CONVECTION LATE THIS AFTN/EVENING AND HOW THE ORIENTATION OF A WEAK CONVERGENCE ZONE/BOUNDARY BECOMES OVERNIGHT/MONDAY. DRY MID LEVELS EARLY THIS AFTN IN THE WAKE OF LAST NIGHTS CONVECTION HAS PRECLUDED ANY TYPE OF ORGANIZED CONVECTION TO DEVELOP AS OF 130 PM. HOWEVER...NEW DEVELOPMENT ACROSS SOUTH CENTRAL SD...AND REMNANTS OF SCATTERED SHRA ACROSS WEST CENTRAL MN...WILL LIKELY PLAY AN IMPORTANT ROLE IN THE LATE AFTN/EARLY EVENING CONVECTION AS CAPES NEAR 4000 J/KG AND CIN NEARLY NIL. HRRR HAS DEPICTED THAT TSRA WILL DEVELOP IN SOUTH CENTRAL MN...JUST SOUTH OF THE TWIN CITIES BY 21Z...WITH NUMEROUS OUTFLOW BOUNDARIES INDUCING UPDRAFTS/CONVECTION ACROSS ALMOST ALL OF THE FAR SOUTHERN FA BY 00Z. HOWEVER...TRYING TO PIN POINT THE EXACT LOCATION ON ANY ONE SCENARIO IS PROBLEMATIC. THEREFORE...WILL CONTINUE WITH HIGH POPS ALONG THE IA/MN BORDER...WITH POPS GRADUALLY DECREASING TO ARND 20% IN THE FAR N FA. ONCE A PREDOMINATE OUTFLOW BOUNDARY DEVELOPS...THERE WILL BE A BETTER SCENARIO OF HIGHER QPF AMTS AND OVERALL POPS AFT 06Z. AFTER TONIGHT...IT LOOKS AS THOUGH THE MAIN ACTION WILL REMAIN TO THE SOUTH...AT LEAST UNTIL LATE MONDAY NIGHT/TUESDAY MORNING AS THE NEXT SHORT WAVE AND FRONTAL BOUNDARY INTERACT TO PRODUCE A BETTER CHC OF TSRA/SHRA ACROSS THE FA. ALTHOUGH THERE REMAINS SOME UNCERTAINTIES IN PLACEMENT OF THIS BOUNDARY TUESDAY/TUESDAY NIGHT...THE OVERALL MODEL TRENDS INDICATE AT LEAST HIGH CHC POPS FOR MOST OF THE FA. LATER SHIFTS CAN READJUST BASED ON NEW MODEL INFORMATION AND CONVECTION TO THE SOUTH. ALTHOUGH I AM NOT ANTICIPATING A FFA AT THIS TIME...LATER SHIFTS MAY NEED TO ISSUE ONE IF A MORE ORGANIZED MCS DEVELOPS IN SE SD...AND TRACKS ALONG THE IA/MN BORDER. PWS ARE NEARLY 2 INCHES JUST SOUTH OF THE IA BORDER...WHICH WILL LIKELY INDUCE RAINFALL RATES OF 1-2 INCHES PER HOUR...AND MAY BE ENHANCED BASED ON THE ORIENTATION OF THE MCS LATER TONIGHT. AFTER WEDNESDAY...ANOTHER FRONTAL BOUNDARY MOVES ACROSS THE AREA LATE FRIDAY AND INTO SATURDAY MORNING...WITH ANOTHER SHARP COLD FRONT MOVING ACROSS THE REGION EARLY NEXT WEEK. THIS COLD FRONT LOOKS SIGNIFICANT ENOUGH FOR SCOURING OUT ANY TROPICAL AIR MASS THAT REMAINS IN THE REGION. TRENDS ON THE LATEST NAEFS...AND AN OVERALL TREND ON THE LATEST GFS/EC HAS A MUCH COOLER PATTERN DEVELOPING NEXT WEEK WITH TEMPERATURES FALLING BACK TO NEAR OR SLIGHTLY BELOW NORMAL. HAVE ALREADY STARTED THE MUCH DRIER RH FIELDS BY SUNDAY...BUT LATER SHIFTS CAN MODIFY THESE FURTHER IS CONDITIONS WARRANT. ..JLT.. && .AVIATION.../18Z TAF ISSUANCE/ IMMEDIATE CONCERN WILL BE THE CONVECTION/PRECIPITATION MOVING INTO THE WESTERN AREAS OF MN EARLY THIS AFTERNOON AND INTENSITY CHANGES. WEAK WAVE NEAR THE SOUTH DAKOTA AND WYOMING BORDER THIS MORNING MOVED EAST TOWARD MN LATE THIS MORNING/EARLY AFTERNOON HOURS. THIS WAVE IS RESPONSIBLE FOR THE SHRA ACTIVITY THAT IS MOVING INTO WESTERN MN AT THIS TIME. IT WILL CONTINUE MOVING EAST INTO CENTRAL MN AND THEN INTO NORTHERN WI TONIGHT CONTINUING TO PRODUCE SHRA ACTIVITY WITH A SLIGHT CHANCE FOR THUNDER. EXPECT ACTIVITY TO INTENSIFY THIS AFTERNOON AS IT MOVES ACROSS MN...BUT NOT BE SEVERE...AS AREA HAD A LOT OF CLOUD COVER IN THE WAKE OF LAST NIGHTS TSRA ACTIVITY AND THAT LIMITED INSTABILITY TO SOME EXTENT. ANOTHER WAVE WILL MOVE TOWARD EXTREME SW MN BY 22Z AND PROVIDE ANOTHER OPPORTUNITY FOR TSRA ACTIVITY. THIS WAVE IS STRONGER AND THERE IS MORE INSTABILITY IN SOUTHERN MN TO THE IOWA BORDER...AS THERE HAS BEEN CONSIDERABLE MORE SUN TODAY...THEREFORE INSTABILITY IS GREATER. EXPECT THIS ACTIVITY TO APPROACH SEVERE LIMITS BY 23Z WITH THE STRONGEST STORMS CLOSEST TO THE IA BORDER. THIS WILL EVOLVE INTO A COMPLEX OF STORMS AND THEY WILL WILL SLIDE EAST ALONG THE MN/IA BORDER AND BE OUT OF HERE BY 09Z. STRATUS/FOG LEFT IN WAKE OF SHRA/TSRA WILL DEVELOP AGAIN TONIGHT SIMILAR TO LAST NIGHT. MID LEVEL CLOUDS WILL BE OUT OF MOST TAF SITES BY 09Z AND STRATUS/FOG WILL DEVELOP AFT 09Z. THE CHALLENGE IS IF AXN WILL DROP AS LOW AS THEY WERE THIS MORNING...1/4SM. THINK THAT WILL HAPPEN THERE BUT OTHER TAF SITES WILL NOT DROP THAT LOW WITH VISIBILITIES NEAR 2SM. CONFIDENCE IN 2SM BEING THE LOWER BOUND THRESHOLD IS NOT VERY HIGH AND WILL HAVE TO KEEP CLOSE EYE ON THE SITUATION ONCE CONVECTION CLEARS THE TAF SITES. EXPECT MSP TO HAVE THE GREATEST VSBY DUE TO SITING. KMSP...CONDITIONS WILL REMAIN VFR THROUGH THE PERIOD. IN TERMS OF SHRA AND TSRA POTENTIAL...WE ARE IN BETWEEN THE TWO SHRA AREAS SO EXPECT A DRY CONDITIONS. A CHANCE FOR A SHOWER IN THE VICINITY AFTER 22Z AND SHOULD BE DONE BY 06Z...THAT TOO WILL BE WATCHED CLOSELY. WIND DIRECTION THIS AFTERNOON INTO THE EVENING FINALLY STRAIGHTENED OUT AT S AROUND 5 TO 7 KTS...SOME VARYING OF DIRECTION TOBE EXPECTED THIS AFTERNOON. SOME PATCHY FOG BUT NO LIMIT TO VISIBILITY DUE TO LOCATION OF AIRPORT. MONDAY WILL BRING FAIR WEATHER CUMULUS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JLT/DRL
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 548 PM CDT SUN AUG 8 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 548 PM CDT SUN AUG 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN MINNESOTA TONIGHT. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND FLOODING. SCATTERED BANDS OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA TONIGHT. THE RISK OF SEVERE THUNDERSTORMS IS GENERALLY FAVORED ALONG...AND SOUTH OF A LINE...FROM MADISON TO LITCHFIELD TO THE NORTHERN TWIN CITIES METRO AREA. THERE IS A SMALL CHANCE FOR SEVERE THUNDERSTORMS IN WESTERN WISCONSIN...GENERALLY NEAR THE ST. CROIX RIVER VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA EACH DAY. ALTHOUGH WIDESPREAD SEVERE WEATHER WILL BE LIMITED...THE BEST POTENTIAL OF SEVERE THUNDERSTORMS WILL BE ASSOCIATED WITH A FRONTAL BOUNDARY ON TUESDAY AND TUESDAY NIGHT...AND AGAIN BY THE END OF THE WEEK. THE COMBINATION OF WARM TEMPERATURES AND ESPECIALLY HIGH MOISTURE WILL LEAD TO HEAT INDICES NEAR OF POSSIBLY EXCEEDING 100 DEGREES DURING SOME OF DAYS THIS WEEK. ON MONDAY...THERE IS A CHANCE FOR 100 DEGREE HEAT INDICES...INCLUDING IN THE TWIN CITIES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS PROBABLE ACROSS A PORTION OF THE MINNESOTA OUTLOOK AREA ALONG AND SOUTH OF A MADISON TO LITCHFIELD TO TWIN CITIES LINE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
215 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND DMG ST JOSEPH 45.57N 94.32W
08/07/2010 STEARNS MN TRAINED SPOTTER
15 INCH DIAMETER HEALTHY TREE PULLED OUT BY ROOTS. ALSO
NOTED 3/4 INCH HAIL AS WELL.
&&
KMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL ELK RIVER 45.33N 93.57W
08/07/2010 M0.88 INCH SHERBURNE MN TRAINED SPOTTER
&&
KMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
251 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG 6 E LUCK 45.58N 92.34W
08/08/2010 POLK WI EMERGENCY MNGR
3 HOMES DAMAGED IN BONE LAKE TOWNSHIP. ALSO 1 PERSON
INJURED DO TO FLYING GLASS REQUIRING SEVERAL STITCHES.
&&
KMESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 PM CDT SUN AUG 8 2010
MNZ054-056-064-082330-
CHIPPEWA-LAC QUI PARLE-YELLOW MEDICINE-
446 PM CDT SUN AUG 8 2010
...THUNDERSTORMS MOVING INTO AND DEVELOPING OVER CHIPPEWA...LAC QUI
PARLE AND YELLOW MEDICINE COUNTIES THROUGH 630 PM CDT...
AT 439 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS OVER EASTERN SOUTH DAKOTA...WHICH WILL MOVE INTO LAC
QUI PARLE COUNTY BEFORE 6 PM. OTHER THUNDERSTORMS COULD FORM FARTHER
EAST TOWARD MONTEVIDEO AS WELL. THE STORMS WAS MOVING EAST AT 20 MPH.
WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NASSAU.
BELLINGHAM.
MADISON.
LOUISBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4520 9646 4519 9611 4515 9605 4515 9551
4482 9555 4482 9646
TIME...MOT...LOC 2143Z 251DEG 19KT 4496 9696SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 607 PM CDT SUN AUG 8 2010 MNZ060>062-070-082345- ANOKA-DAKOTA-HENNEPIN-RAMSEY- 607 PM CDT SUN AUG 8 2010 ...THUNDERSTORMS MOVING OVER ANOKA...DAKOTA...HENNEPIN AND RAMSEY COUNTIES THROUGH 645 PM CDT... AT 601 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHAMPLIN. THIS STORM WAS MOVING SOUTHEAST AT 20 MPH. WINDS OF NEAR 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CHAMPLIN. OSSEO. BROOKLYN PARK. BROOKLYN CENTER. ROBBINSDALE. COLUMBIA HEIGHTS. MINNEAPOLIS. ST PAUL. BLOOMINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL BRANCHES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. && LAT...LON 4492 9304 4483 9340 4516 9358 4521 9335 TIME...MOT...LOC 2306Z 323DEG 18KT 4513 9339
The Minneapolis radar (KMPX), 46 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
3 thunderstorm wind, 2 funnel cloud, 1 hail. Local standard time, as filed.
Several trees were blown down near the intersection of Interstate 494 & 694.
An 8 inch diameter tree was blown down near Bayport, Minnesota.
A local trained spotter measured a 54 knot wind gust near Afton, Minnesota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239283, 239284, 239287, 239285, 239288, 239289.